Maryland, 2006

Tornado and Flash Flooding in Maryland, July 5, 2006

July 5, 2006 · NWS AKQ · 4 events in 2 counties and zones

2 flash flood, 1 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 5, 2:03 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 5, 2:03 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
303 PM EDT WED JUL 5 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
FRONTAL BOUNDARY CONTINUING ITS DESCENT ACROSS THE MID ATLANTIC
REGION. CURRENTLY SHOWERS AND THE ASSOCIATED BOUNDARY REMAIN
DIAGONALLY ACROSS NW VA EXTENDING FROM THE SW TO NE...AND IT WILL
CONTINUE TO ACROSS THE AREA...MOVING FROM NW TO SE...LATE THIS
AFTERNOON AND INTO THE OVERNIGHT.

WE CURRENTLY HAVE A SEVERE WEATHER WX WATCH WATCH OUT OF THE NW HALF
OF OUR CWA. THERE IS THE POTENTIAL THREAT FOR THUNDERSTORMS
ACCOMPANYING THESE HEAVY RAIN SHOWERS...ESPECIALLY SINCE THE PARTLY
CLOUDY SKIES ALLOWED US THE NEEDED SFC HEATING. THIS WATCH MAY BE
EXTENDED FURTHER SE LATER THIS EVENING WHERE THERE HAS BEEN ABUNDANT
HEATING AND MORE INSTABILITY.

THE MAIN THREAT FOR THIS EVENING AND OVERNIGHT WILL BE THE HEAVY
RAIN. LAST NIGHT AND EVEN THIS MORNING MANY AREAS IN OUR CWA
RECEIVED 1 TO 2 INCHES AND POSSIBLY MORE LOCALLY. WE ARE EXPECTED 1
TO 3 INCHES OF RAIN THIS EVENING AND OVERNIGHT...AND FACTORING HOW
MUCH THE GROUND IS ALREADY SATURATED...A FLASH FLOOD WATCH WAS
ISSUED THIS MORNING FOR THE ENTIRE AREA AND WE WILL OF COURSE
CONTINUE IT UNTIL ITS EXPIRATION OF 7AM THURSDAY MORNING...WHEN THE
FRONT MOVES NEARER THE COAST.

FOR FRIDAY AFTERNOON DECIDED TO GO WITH ISOLATED THUNDERSTORMS
RATHER THAN SCATTERED. DO NOT BELIEVE THEY WILL BE SO PREVALENT SINCE
THE FORECAST SOUNDINGS AND MODELS DO NOT SUPPORT THIS SORT OF
INSTABILITY. BY THURSDAY NIGHT THE SHOWERS WILL ALL HAVE ENDED WITH
THE EXCEPTION BEING THE SE PTN OF CWA WHERE THE BOUNDARY IS JUST
MOVING OFFSHORE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE BEGINS BUILDING OVER THE REGION FRIDAY. TEMPS AND
HUMIDITY WILL INCREASE AS THE WEEKEND GOES ON. AT THE MOMENT THE
WEEKEND LOOKS PRECIP FREE...BUT WILL HAVE TO MONITOR DEVELOPMENT OF
THE UPPER LOW WHICH HAS BEEN MOVING FURTHER TO THE WEST AND ALMOST
DIRECTLY OVER OUR AREA IN LATER RUNS.

&&

.AVIATION...
EXPECTING WIDESPREAD MVFR CONDS (BRIEF IFR PSBL IN HEAVIER PSPN)
OVRNGT AS SHWRS BECOME MORE NUMEROUS. ONLY SLOW IMPROVEMENT TO VFR
EXPECTED AS PCPN MOVES OUT DURING THE FORENOON HOURS THU.

&&

.MARINE...
MODERATE SW FLOW WILL CONT OVER WATERS OVRNGT. COLD FRONT PRESSING
SE ACRS WATERS LATE TNGT THRU THU MORN. LTST WRF GUIDANCE SUGGS
MARGINAL POST FRONTAL SCA CONDS LIKELY ESP WHERE CRITERIA IS LOWER
IN BAY/SOUND. WILL HOLD OFF ON SCA FOR CSTL WTRS FOR NOW BUT MAY SEE
SCA CONDS (AT LEAST FOR FOR SEAS) IN 3RD FCST PERIOD WHICH IS BEYOND
LOCAL HEADLINE ISSUANCE POLICY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ021>025 UNTIL 9 AM THURSDAY.
NC...FLASH FLOOD WATCH FOR NCZ012>017-030>032-102 UNTIL 9 AM
     THURSDAY.
VA...FLASH FLOOD WATCH FOR VAZ048-049-060>100 UNTIL 9 AM THURSDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>632 FROM 11 AM THURSDAY TO 9
     PM THURSDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ633 FROM 2 PM THURSDAY TO 9 PM
     THURSDAY.
&&

SHORT/LONG TERM...33
AVIATION...KIMBALL/CULLEN
MARINE...CULLEN
Hazardous weather outlook, Jul 5, 4:40 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EDT WED JUL 05 2006

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-061030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
540 AM EDT WED JUL 05 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO DEVELOP TODAY AND
TONIGHT. AS A RESULT OF THIS AND RAINFALL FROM LATE TUESDAY
NIGHT...THERE IS AN ENHANCED RISK OF FLASH FLOODING.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

FORECASTER ID
32

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 5, 1:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
257 PM EDT WED JUL 5 2006

VAZ065-051930-
MECKLENBURG VA-
257 PM EDT WED JUL 5 2006

...STRONG THUNDERSTORM CONTINUES ACROSS MECKLENBURG COUNTY...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MECKLENBURG COUNTY...OR ABOUT 10
MILES SOUTHEAST OF CHASE CITY...MOVING NORTH AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ROGERS CORNER AT 305 PM EDT...NORTH VIEW
AT 320 PM EDT...WIGHTMAN AT 325 PM EDT.

EXPECT GUSTY WINDS AND OCCASIONAL LIGHTNING IN THE PATH OF THIS
STORM.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

44
Special weather statement, Jul 5, 2:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
301 PM EDT WED JUL 5 2006

VAZ077-051930-
NORTHUMBERLAND VA-
301 PM EDT WED JUL 5 2006

...STRONG THUNDERSTORM MOVING ACROSS NORTHUMBERLAND COUNTY...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL NORTHUMBERLAND COUNTY...OR
ABOUT 8 MILES EAST OF CALLAO...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR OPHEILA AT 310 PM EDT.

EXPECT GUSTY WINDS AND OCCASIONAL LIGHTNING IN THE PATH OF THIS
STORM.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

44
Special weather statement, Jul 5, 2:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
318 PM EDT WED JUL 5 2006

MDZ023-052000-
SOMERSET MD-
318 PM EDT WED JUL 5 2006

...STRONG THUNDERSTORM MOVING INTO ACROSSTHE CHESAPEAKE BAY...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM 10 MILES WEST OF CRISFIELD...MOVING
NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CRISFIELD
AT 345 PM EDT...RUMBLEY...AND...HOPEWELL AT 400 PM EDT.

EXPECT GUSTY WINDS AND OCCASIONAL LIGHTNING IN THE PATH OF THIS
STORM.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

44
Special weather statement, Jul 5, 2:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 PM EDT WED JUL 5 2006

VAZ067-079-080-052015-
BRUNSWICK VA-DINWIDDIE VA-NOTTOWAY VA-
338 PM EDT WED JUL 5 2006

...STRONG THUNDERSTORM OVER NOTTOWAY COUNTY...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLACKSTONE...MOVING NORTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WELLVILLE...AND...NORTH WELLVILLE
AT 350 PM EDT...WILSONS...AND...DARVILLS AT 355 PM EDT...HEBRON AT
405 PM EDT...FORD AT 410 PM EDT...WALKERS AT 415 PM EDT.

EXPECT WIND GUSTS UP TO 30 MPH AND OCCASIONAL LIGHTNING IN THE PATH
OF THIS STORM.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

44
Special weather statement, Jul 5, 2:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT WED JUL 5 2006

MDZ023-052030-
SOMERSET MD-
350 PM EDT WED JUL 5 2006

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CRISFIELD...MOVING NORTHEAST
AT 15 TO 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RUMBLEY AT
405 PM EDT...FAIRMOUNT AT 410 PM EDT...UPPER HILL...AND...UPPER
FAIRMOUNT AT 415 PM EDT...MANOKIN AT 420 PM EDT.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

44
Special weather statement, Jul 5, 2:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
353 PM EDT WED JUL 5 2006

VAZ048-049-052045-
FLUVANNA VA-LOUISA VA-
353 PM EDT WED JUL 5 2006

...STRONG THUNDERSTORMS ACROSS WESTERN LOUISA AND NORTHWEST FLUVANNA
COUNTIES...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 18 MILES NORTH OF LOUISA TO 12 MILES
SOUTHWEST OF LOUISA...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...LOUISA AROUND 415 PM EDT...MINERAL
AROUND 425 PM EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 45 MPH...TORRENTIAL RAINFALL...SMALL HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

SAMMLER

The radar

The Dover AFB radar (KDOX), 93 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Somerset

When
July 5, 3:00 PM EST to 3:02 PM EST
Where
Somerset County, Marion
Rating
F0
Path length
0.3 mi
Path width
25 yd
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
38.033, -75.783

F0 tornado damaged trees and tossed around lawn furniture.

Flash Flood, Worcester

When
July 5, 4:58 PM EST to 5:30 PM EST
Where
Worcester County, Pocomoke City
Reported by
EMERGENCY MANAGER
Coordinates
38.217, -75.297 (the zone’s center; the record gives no point)

Most intersections along Market Street under water.

Flash Flood, Somerset

When
July 5, 6:30 PM EST to 7:00 PM EST
Where
Somerset County, Princess Anne
Reported by
EMERGENCY MANAGER
Coordinates
38.080, -75.853 (the zone’s center; the record gives no point)

Numerous flooded roads.

Thunderstorm Wind, Somerset

When
July 5, 6:30 PM EST
Where
Somerset County, Princess Anne
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.200, -75.700

Trees downed power lines on Route 13.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyThe tornado archive for Maryland, 2006Warnings in Maryland, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522186, 5522187, 5522188, 5522189.